Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 28, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Feb 18, 2005, 5:00 PM PST for Los Angeles County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 18, 2005, 5:00 PM PST (01:00 UTC)
- Expired
- Feb 18, 2005, 7:00 PM PST
- In force
- 2 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 80 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 190102 FFWLOX CAC037-190300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 500 PM PST FRI FEB 18 2005 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 700 PM PST * AT 500 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM HEAVY SHOWERS AND THUNDERSTORMS FROM NEAR BURBANK...NORTH INTO THE LOS ANGELES COUNTY MOUNTAINS...INCLUDING THE VERDUGO HILLS AND BOULDER CANYON. DOPPLER RADAR ESTIMATES THAT 4 TO 5 INCHES OF RAIN HAS FALLEN OVER THIS AREA SINCE ABOUT 230 PM. * THE HEAVY RAIN PRODUCING FLASH FLOODING WILL REMAIN OVER THE SUN VALLEY...SUNLAND AND TUJUNGA VALLEY AREAS THROUGH 700 PM. HIGH VOLUME TRAVEL ROUTES SUCH AS INTERSTATES 5 AND 210 BETWEEN THE SAN GABRIEL AND SAN FERNANDO VALLEYS WILL BE IMPACTED BY THE HEAVY RAIN. THESE AREAS COULD EXPERIENCE RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR THROUGH 7 PM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE SIGNIFICANT FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3418 11839 3416 11824 3436 11818 3442 11839 $$ MOYER/GOMBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 18, 1:45 PM PST, 3 hours 15 minutes earlier.
Area forecast discussion, Feb 18, 1:45 PM PST, 3 hours 15 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 145 PM PST FRI FEB 18 2005 .SHORT TERM...FIRST WAVE OF STEADY PRECIP HAS MOVED THROUGH THE AREA. NOW WERE IN A BIT OF A LULL, THOUGH AIRMASS IS PRETTY UNSTABLE SO SHOWERS OR THUNDERSTORMS COULD DEVELOP JUST ABOUT ANYWHERE AT ANY TIME. AIRMASS IS ALSO QUITE MOIST SO ANY CONVECTION HAS THE POTENTIAL FOR DROPPING QUITE A BIT OF PRECIP IN A SHORT PERIOD OF TIME. SATELLITE IMAGERY SHOWS A COUPLE GOOD CONVECTIVE CELLS JUST SOUTH OF SAN NICOLAS ISLAND AS WELL AS A LINE OF CONVECTION TO THE WEST OF THE CENTRAL COAST. WITH THE FLOW ALOFT GENERALLY OUT OF THE SOUTH, IT LOOKS LIKE THE CELLS TO THE SOUTH OF SAN NICOLAS ISLAND HAVE THE BEST CHANCE FOR MAKING LANDFALL. IN ANY CASE, SHOWERS AND THUNDERSTORMS ARE POSSIBLE ANYWHERE ACROSS OUR CWA THIS AFTERNOON AND EVENING WITH LOCALLY VERY HEAVY RAIN POSSIBLE. MODELS SHOW THE NEXT WAVE OF STEADY PRECIP ARRIVING LATER TONIGHT AND SATURDAY, WITH THE FOCUS AGAIN SOUTH OF POINT CONCEPTION. RAIN WILL START TO TAPER OFF LATER SATURDAY, BUT NUMEROUS SHOWERS ARE EXPECTED TO CONTINUE THROUGH SUNDAY BEFORE THE NEXT AND PERHAPS STRONGEST WAVE OF PRECIP ARRIVES LATER SUNDAY AND MONDAY. THIS LAST WAVE COULD POTENTIALLY BRING SOME VERY HEAVY RAIN AND SERIOUS FLOODING CONCERNS. BASED ON THE FLOODING ISSUES THIS MORNING OVER VENTURA COUNTY AND THE EXPECTED HEAVY RAIN LATER TONIGHT AND SATURDAY AND AGAIN MONDAY, WEVE ISSUED A FLOOD WATCH FOR AREAS SOUTH OF POINT CONCEPTION THROUGH TUESDAY. NOT REALLY CONCERNED YET WITH THE MAIN STEM RIVERS, BUT THE SMALLER CREEKS AND STREAMS, AS WELL AS THE BURN AREAS WILL REALLY BE AT RISK FOR SOME FLOODING PROBLEMS, ESPECIALLY SATURDAY AND MONDAY. SNOW LEVELS HAVE COME DOWN A BIT, BUT ACCUMULATIONS HAVE BEEN RATHER LIGHT SO FAR, GENERALLY 6 INCHES OR LESS AT RESORT LEVELS. ITS A VERY WET SNOW AND THIS IS PROBABLY LIMITING THE ACCUMULATIONS SO FAR. AS COLDER AIR ARRIVES OVER THE NEXT 24 TO 48 HOURS, SNOW LEVELS WILL LOWER AND ACCUMULATIONS WILL INCREASE. CURRENT WINTER WEATHER ADVISORY MAY NEED TO BE UPGRADED TO A WINTER STORM WARNING AT SOME POINT THIS WEEKEND. SNOW LEVELS WILL BOTTOM OUT MONDAY AND TUESDAY AROUND 5000 FEET. .LONG TERM...LAST BATCH OF STEADY RAIN SHOULD START TO TAPER OFF LATER MONDAY INTO TUESDAY AS THE FLOW ALOFT SHIFTS TO THE NORTHWEST AND THE UPPER LOW FINALLY MOVES TO OUR EAST. STILL COULD SEE SOME DECENT SHOWER AND THUNDERSTORM ACTIVITY THROUGH TUESDAY AS THE AIRMASS DESTABILIZES EVEN FURTHER. THINGS STILL LOOK DRY WEDNESDAY AND THURSDAY. && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH (SEE LAXFFALOX). FLOOD ADVISORY (SEE LAXFLSLOX). WINTER WEATHER ADVISORY (SEE LAXWSWLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). && WOFFORD
Hazardous weather outlook, Feb 18, 6:00 AM PST, 11 hours before
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
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 7:00 PM PST | Flash Flood Warning | LOX | Los Angeles | 2 hr |
| Feb 18, 9:39 PM PST | Special Marine Warning | LOX | 111 min | |
| Feb 18, 11:29 PM PST | Special Marine Warning | LOX | 2 hr | |
| Feb 18, 11:29 PM PST | Special Marine Warning | LOX | 4 days | |
| Feb 18, 11:55 PM PST | Flash Flood Warning | LOX | Santa Barbara | 3 hr |
| Feb 18, 11:57 PM PST | Severe Thunderstorm Warning | LOX | Los Angeles | 93 min |
| Feb 19, 1:24 AM PST | Severe Thunderstorm Warning | LOX | Los Angeles | 96 min |
| Feb 19, 1:30 AM PST | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Feb 19, 2:45 AM PST | Flash Flood Warning | LOX | Santa Barbara | 3 hr |
| Feb 19, 2:54 AM PST | Severe Thunderstorm Warning | LOX | Los Angeles | 96 min |
| Feb 19, 3:20 AM PST | Flash Flood Warning | LOX | Ventura | 3 hr |
| Feb 19, 4:15 AM PST | Flash Flood Warning | LOX | Los Angeles | 4 hr |
| Feb 19, 4:23 AM PST | Severe Thunderstorm Warning | LOX | Los Angeles | 97 min |
| Feb 19, 6:50 AM PST | Flash Flood Warning | LOX | Ventura | 115 min |
| Feb 19, 7:40 AM PST | Flash Flood Warning | LOX | Santa Barbara | 80 min |
| Feb 19, 8:10 AM PST | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Feb 19, 8:45 AM PST | Flash Flood Warning | LOX | Ventura | 2 hr |
| Feb 19, 11:00 AM PST | Flash Flood Warning | LOX | Los Angeles | 3 hr |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.